Could someone help me understand this better? I recently had a patient admitted with constant epigastric pain. Md wanted to do an EGD but the patient's INR was 4.3 on admission. She had been taking coumadin for history of recent mitral valve replacement with mechanical valve. Obviously, the md wanted the INR to be much lower so the EGD could be performed safely. They were trying to wait it it out and just let the inr decrease to less than 2.0 but it was taking longer than expected. That's when the md said the plan would be to start the patient on a heparin drip to. Make the inr lower and then once it was low enough, they would stop the heparin 6 hours before and go ahead and do the egd.
I wondered first of all how this would be safe for the patient-considering the increased risk of bleeding during the egd after having the patient on a heparin drip. Also, why would they want to put her on heparin anyway if the goal was to decrease the inr? Wouldn't heparin prolong the PTT and increase the inr? Please help! I'm confused. Thanks!
The patient NEEDS to be anti coagulated R/T her mechanical valve, and this is done via coumadin. But her PT/INR is supra-therapeutic. Therefore, we stop the coumadin therapy. But once the INR gets lower then we need to maintain anti coagulation via a heparin gtt. We stop the gtt 6 hrs before (although, after 1-2 hrs would be enough) so that we can safely do the EGD.
Then we'd restart the heparin gtt, AND the coumadin at the same time. We keep the heparin on until the INR reaches therapeutic levels.
If her blood isn't thin enough (INR therapeutic, or PTT in the case of the heparin) then she would make clots d/t her mechanical valve and could die. This is a MUCH huger probability than an EGD complication.
Btw, although Vit K works quickly, if we really wanted/needed to perform the procedure, then we'd infuse FFP 30 min prior to procedure, and maybe even during procedure,
Last edit by CCL RN on Mar 4, '11
: Reason: Spelling...grr